Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 105, NWS Memphis, TN

May 21, 2001Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 21, 2001, 3:44 AM CDT for Madison County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 3:44 AM CDT (08:44 UTC)
Expired
May 21, 2001, 4:15 AM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Madison County, TN

The radar

The Memphis radar (KNQA), 98 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 210845
SVRMEM
TNC113-210915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
344 AM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 415 AM CDT.

* AT 340 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM JUST 
  SOUTH OF MERCER...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 415 AM CDT INCLUDE...
  MEDON...
  BEMIS...
  JACKSON...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

LAT...LON 3551 8e909 3541 8901 3545 8880 3556 8862
          3571 8862 3563 8891

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:44 AM CDT, 1 hour earlier.

Area forecast discussion, May 21, 2:44 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
244 AM CDT MON MAY 21 2001

UPDATE AT 3 AM TO CLEAR WATCH...WITH MAIN PACKAGE AT 4 AM.

APPEARS FROM PRESSURE PATTERN THAT COLD FRONT HAS CLEARED THE
OZARKS. CONVECTION HAS DISTURBED WIND FIELD CONSIDERABLY. LINE OF
CONVECTION HAS MOVED ACROSS MISSISSIPPI RIVER IN LAST 30 MINUTES...
NO SEVERE REPORTS BUT OBS HAVE BEEN CARRYING 40 KT GUSTS AND VERY
HEAVY RAIN. AIRMASS HAS BEEN WORKED OVER PRETTY WELL ACROSS ERN AR
AND W TN. COMPLEX OVER SE OK HAS BEEN DRIFTING SOUTH.

MOST FAVORABLE AIRMASS FOR CONVECTION IS OVER NORTH MS...AND WILL
PROBABLY CONCENTRATE ON THIS AREA FOR SEVERE WORDING. OUTFLOW
BOUNDARIES FROM CURRENT CONVECTION MAY ALLOW REDEVELOPMENT THIS
AFTERNOON...SO WILL KEEP WITH SWODY1. LIKELY TO CATEGORICAL POPS
AREA-WIDE TODAY. WILL LINGER SHOWERS INTO THE EVENING...AS FRONT
SLOWLY DEPARTS AREA. CLOUDS WILL BE SLOW TO CLEAR...PROBABLY LATE
MONDAY NIGHT OR TUESDAY MORNING. PLENTY OF MOISTURE TO AID DIURNAL
CUMULUS DEVELOPMENT ON TUESDAY. UPPER LOW GETS CLOSER ON WEDNESDAY
WITH MORE CLOUDS. AVN VERTICAL MOTION FIELD LOOKS OVERDONE FOR
WEDNESDAY...AND WILL LEAVE PRECIP OUT FOR NOW...CLOSER TO ETA
SOLUTION. WILL PROBABLY NOT HAVE A CHANCE TO LOOK AT MRF CLOSELY...
SO NOT PLANNING CHANGES TO EXTENDED.

FIRST PERIOD POPS WILL BE BASED ON RADAR TRENDS PLUS ANY INPUT FROM
06Z MESO-ETA IF AVAILABLE IN TIME. 10

PRELIMINARY NUMBERS...VERY SUBJECT TO CHANGE.

MEM TB 076/057 068/052 068 951
MKL TB 077/053 065/047 066 961
JBR TB 075/052 066/047 068 731
TUP TB 080/056 069/046 068 971

.MEG...NONE.

In the hours before

Local storm report, May 20, 10:00 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1000 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WALLS                     MS   WIND DAMAGE
05/20/01   DESOTO                         TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0400 PM    HOLLY SPRINGS             MS   WIND DAMAGE
05/20/01   MARSHALL                       TREES DOWNREPORTED BY LAW
                                          ENFORCEMENT

0415 PM    BRUCE                     MS   WIND DAMAGE
05/20/01   CALHOUN                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    INDEPENDENCE              MS   WIND DAMAGE
05/20/01   TATE                           TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0500 PM    ETTA                      MS   WIND DAMAGE
05/20/01   UNION                          POWER LINES DOWN IN WEST
                                          PART OF COUNTY REPORTED BY
                                          LAW ENFORCEMENT

0515 PM    NEW ALBANY                MS   WIND DAMAGE
05/20/01   UNION                          TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0615 PM    OKOLONA                   MS   WIND DAMAGE
05/20/01   CHICKASAW                      TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0730 PM    HAMILTON                  MS   WIND DAMAGE
05/20/01   MONROE                         TREE DOWN REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 21, 12:04 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1204 AM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 PM    FAIR OAKS                 AR   1.75 INCH HAIL
05/20/01   CROSS                          REPORTED BY FOREST CITY
                                          STATE WARNING POINT

0925 PM    WYNN                      AR   WIND DAMAGE
05/20/01   CROSS                          POWER LINE DOWN REPORTED
                                          BY LAW ENFORCEMENT

1115 PM    MUNFORD                   TN    MPH TSTM WIND GUST
05/20/01   TIPTON                         SEVERAL LARGE TREE LIMBS
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1120 PM    COVINGTON                 TN    MPH TSTM WIND GUST
05/20/01   TIPTON                         AWNING BLOWN OFF SOME
                                          BUSINESSES REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:44 PM CDTSevere Thunderstorm WarningMEGTipton46 min
May 21, 3:21 AM CDTSevere Thunderstorm WarningMEGFayette29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.